Alert archive / Nevada / Wind Advisories in 2019

Wind Advisory 3, NWS Reno, NV

February 13, 20194 counties in Nevada

NWS Reno, NV issued this wind advisory at Feb 13, 2019, 5:01 AM PST for 4 counties in Nevada. It took effect at Feb 13, 2019, 10:00 AM PST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Feb 13, 2019, 5:01 AM PST (13:01 UTC)
In effect from
Feb 13, 2019, 10:00 AM PST
Expired
Feb 13, 2019, 7:36 PM PST
In force
10 hr
Issued by
NWS Reno, NV

Counties Churchill County, NV, Lyon County, NV, Pershing County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 52 km from the middle of the area, began a volume at 13:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 1.0 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2019-02-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2019-02-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 416 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1038 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
416 m²/s²
0-3 km storm-relative helicity
754 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

593 
WWUS75 KREV 131301
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
501 AM PST Wed Feb 13 2019

NVZ004-141315-
/O.UPG.KREV.HW.A.0003.190214T1200Z-190215T1200Z/
/O.NEW.KREV.WI.Y.0003.190213T1800Z-190214T0900Z/
/O.EXB.KREV.HW.W.0002.190214T1200Z-190215T1200Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Lovelock, 
Silver Springs, and Imlay
501 AM PST Wed Feb 13 2019

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 1 AM PST
THURSDAY...
...HIGH WIND WARNING IN EFFECT FROM 4 AM THURSDAY TO 4 AM PST
FRIDAY...

The National Weather Service in Reno has issued a High Wind
Warning, which is in effect from 4 AM Thursday to 4 AM PST
Friday. a Wind Advisory has also been issued. This Wind Advisory
is in effect from 10 AM this morning to 1 AM PST Thursday. The
High Wind Watch is no longer in effect. 

* Changes: Added a Wind Advisory for today and upgraded the Watch
  to a Warning for Thursday.

* Timing: Winds will be gusty today and Wednesday then increase 
  further late Wednesday night into Thursday evening.

* Winds: South to southwest 15 to 25 mph with gusts to 50 mph.
  Winds increase further early Thursday morning to 20 to 30 mph
  with gusts up to 60 mph possible for many valleys. Higher gusts
  to 75 mph possible for wind prone areas.

* Impacts: Hazardous travel is likely for high profile 
  vehicles. Damage to trees and power lines is also possible 
  along with minor structural damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time Secure loose outdoor items such as patio
furniture, holiday decorations, and trash cans before winds
increase which could blow these items away. The best thing to do
is prepare ahead of time by making sure you have extra food and
water on hand, flashlights with spare batteries and/or candles in
the event of a power outage.

&&

$$

CAZ070-NVZ005-141315-
/O.UPG.KREV.HW.A.0003.190214T1200Z-190215T1200Z/
/O.EXB.KREV.HW.W.0002.190214T1200Z-190215T1200Z/
Surprise Valley California-Northern Washoe County-
Including the cities of Cedarville, Fort Bidwell, Empire, 
and Gerlach
501 AM PST Wed Feb 13 2019

...HIGH WIND WARNING IN EFFECT FROM 4 AM THURSDAY TO 4 AM PST
FRIDAY...

The National Weather Service in Reno has issued a High Wind
Warning, which is in effect from 4 AM Thursday to 4 AM PST
Friday. The High Wind Watch has been upgraded. 

* Timing: Winds will be gusty today and then increase further late
  tonight into Thursday evening.

* Winds: South to southwest 15 to 25 mph with gusts up to 55 mph.
  Winds increase further early Thursday morning to 20 to 30 mph
  with gusts up to 60 mph for many valleys. Higher gusts to 75 
  mph possible for wind prone areas.

* Impacts: Hazardous travel is likely for high profile 
  vehicles. Damage to trees and power lines is also possible 
  along with minor structural damage.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time secure loose outdoor items such as patio
furniture, holiday decorations, and trash cans before winds
increase which could blow these items away. The best thing to do
is prepare ahead of time by making sure you have extra food and
water on hand, flashlights with spare batteries and/or candles in
the event of a power outage.

&&

$$

NVZ001-141315-
/O.UPG.KREV.HW.A.0003.190214T1200Z-190215T1200Z/
/O.EXB.KREV.HW.W.0002.190214T1200Z-190215T0600Z/
Mineral and Southern Lyon Counties-
Including the cities of Hawthorne, Yerington, and Smith Valley
501 AM PST Wed Feb 13 2019

...HIGH WIND WARNING IN EFFECT FROM 4 AM TO 10 PM PST THURSDAY...

The National Weather Service in Reno has issued a High Wind
Warning, which is in effect from 4 AM to 10 PM PST Thursday. The
High Wind Watch has been upgraded. 

* Timing: Winds will be gusty today, with issues for wind prone
  locations, then increase further late tonight into Thursday 
  evening.

* Winds: South to southwest 15 to 25 mph with gusts to 45 mph.
  Wind prone locations could gust higher than 60 mph. Winds
  increase further early Thursday morning to 20 to 30 mph with
  gusts up to 60 mph possible for many valleys. Higher gusts to 
  80 mph possible for wind prone areas.

* Impacts: Hazardous travel is likely for high profile 
  vehicles. Damage to trees and power lines is also possible 
  along with minor structural damage.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time Secure loose outdoor items such as patio
furniture, holiday decorations, and trash cans before winds
increase which could blow these items away. The best thing to do
is prepare ahead of time by making sure you have extra food and
water on hand, flashlights with spare batteries and/or candles in
the event of a power outage.

&&

$$

NVZ003-141315-
/O.EXT.KREV.HW.W.0002.190213T1800Z-190215T0600Z/
Greater Reno-Carson City-Minden Area-
Including the cities of Sparks, Gardnerville, and Virginia City
501 AM PST Wed Feb 13 2019

...HIGH WIND WARNING NOW IN EFFECT FROM 10 AM THIS MORNING TO
10 PM PST THURSDAY...

The High Wind Warning is now in effect from 10 AM this morning to
10 PM PST Thursday. 

* Changes: Extended Warning into Thursday Night.

* Timing: Winds will be gusty this evening and increase 
  Wednesday afternoon into Thursday with areas of damaging 
  winds expected. 

* Winds: South to southwest 20 to 35 mph with gusts up to 65 mph 
  for the valleys. Stronger gusts to 70 mph possible on Thursday. 
  Higher gusts to 90 mph possible for wind prone areas.

* Impacts: Hazardous travel is expected for high profile 
  vehicles. Damage to trees and power lines is also possible 
  along with minor structural damage. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time Secure loose outdoor items such as patio
furniture and trash cans before winds increase which could blow
these items away. The best thing to do is prepare ahead of time
by making sure you have extra food and water on hand, flashlights
with spare batteries and/or candles in the event of a power
outage.

&&

$$

http://weather.gov/reno
2 follow-up statements
108 
WWUS75 KREV 132056
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
1256 PM PST Wed Feb 13 2019

NVZ004-142100-
/O.CON.KREV.HW.W.0002.190214T1200Z-190215T1200Z/
/O.CON.KREV.WI.Y.0003.000000T0000Z-190214T0900Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Lovelock, 
Silver Springs, and Imlay
1256 PM PST Wed Feb 13 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM PST THURSDAY...
...HIGH WIND WARNING REMAINS IN EFFECT FROM 4 AM THURSDAY TO 4 AM
PST FRIDAY...

* Changes: Updated wording for today. 

* Timing: Winds will increase late tonight into Thursday evening.

* Winds: South to southwest 15 to 25 mph with gusts to 50 mph. 
  Winds increase further early Thursday morning to 20 to 30 
  mph with gusts up to 60 mph possible for many valleys. 
  Higher gusts to 75 mph possible for wind prone areas.

* Impacts: Hazardous travel is likely for high profile vehicles.
  Damage to trees and power lines is also possible along with 
  minor structural damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio 
furniture, holiday decorations, and trash cans before winds 
increase which could blow these items away. The best thing to do 
is prepare ahead of time by making sure you have extra food and 
water on hand, flashlights with spare batteries and/or candles in 
the event of a power outage.

&&

$$

NVZ003-142100-
/O.CON.KREV.HW.W.0002.000000T0000Z-190215T0600Z/
Greater Reno-Carson City-Minden Area-
Including the cities of Sparks, Gardnerville, and Virginia City
1256 PM PST Wed Feb 13 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 PM PST THURSDAY...

* Changes: Updated wording for today.

* Timing: Winds will increase later today into Thursday with 
  areas of damaging winds expected.

* Winds: South to southwest 20 to 35 mph with gusts up to 65 
  mph for the valleys. Stronger gusts to 70 mph possible on 
  Thursday. Higher gusts to 90 mph possible for wind prone 
  areas. 

* Impacts: Hazardous travel is expected for high profile vehicles.
  Damage to trees and power lines is also possible along with 
  minor structural damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio 
furniture and trash cans before winds increase which could blow 
these items away. The best thing to do is prepare ahead of time by
making sure you have extra food and water on hand, flashlights 
with spare batteries and/or candles in the event of a power 
outage.

&&

$$

CAZ070-NVZ005-142100-
/O.CON.KREV.HW.W.0002.190214T1200Z-190215T1200Z/
Surprise Valley California-Northern Washoe County-
Including the cities of Cedarville, Fort Bidwell, Empire, 
and Gerlach
1256 PM PST Wed Feb 13 2019

...HIGH WIND WARNING REMAINS IN EFFECT FROM 4 AM THURSDAY TO 4 AM
PST FRIDAY...

* Changes: Updated wording for today.

* Timing: Winds will increase late tonight into Thursday evening.
 
* Winds: South to southwest 15 to 25 mph with gusts up to 55 
  mph. Winds increase further early Thursday morning to 20 to 
  30 mph with gusts up to 60 mph for many valleys. Higher 
  gusts to 75 mph possible for wind prone areas.

* Impacts: Hazardous travel is likely for high profile vehicles.
  Damage to trees and power lines is also possible along with 
  minor structural damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture, holiday decorations, and trash cans before winds
increase which could blow these items away. The best thing to do
is prepare ahead of time by making sure you have extra food and
water on hand, flashlights with spare batteries and/or candles in
the event of a power outage.

&&

$$

NVZ001-142100-
/O.CON.KREV.HW.W.0002.190214T1200Z-190215T0600Z/
Mineral and Southern Lyon Counties-
Including the cities of Hawthorne, Yerington, and Smith Valley
1256 PM PST Wed Feb 13 2019

...HIGH WIND WARNING REMAINS IN EFFECT FROM 4 AM TO 10 PM PST
THURSDAY...

* Changes: Updated wording for today.

* Timing: Winds will be gusty today, with issues for wind prone 
  locations, then increase further late tonight into Thursday 
  evening.

* Winds: South to southwest 15 to 25 mph with gusts to 45 mph. 
  Wind prone locations could gust higher than 60 mph. Winds 
  increase further early Thursday morning to 20 to 30 mph with 
  gusts up to 60 mph possible for many valleys. Higher gusts 
  to 80 mph possible for wind prone areas.

* Impacts: Hazardous travel is likely for high profile 
  vehicles. Damage to trees and power lines is also possible 
  along with minor structural damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio 
furniture, holiday decorations, and trash cans before winds 
increase which could blow these items away. The best thing to do 
is prepare ahead of time by making sure you have extra food and 
water on hand, flashlights with spare batteries and/or candles in 
the event of a power outage.

&&

$$

http://weather.gov/reno
757 
WWUS75 KREV 140336
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
736 PM PST Wed Feb 13 2019

NVZ004-150600-
/O.CAN.KREV.WI.Y.0003.000000T0000Z-190214T0900Z/
/O.CON.KREV.HW.W.0002.190214T1200Z-190215T1200Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Lovelock, Silver 
Springs, and Imlay
736 PM PST Wed Feb 13 2019

...HIGH WIND WARNING REMAINS IN EFFECT FROM 4 AM THURSDAY TO 4 AM
PST FRIDAY...
...WIND ADVISORY IS CANCELLED...

The National Weather Service in Reno has cancelled the Wind
Advisory. 

* Changes: Cancelled Wind Advisory as winds should increase more
  slowly.

* Timing: Winds will increase after midnight into Thursday 
  evening.

* Winds: South to southwest 20 to 30 mph with gusts up to 60 mph 
  possible for many valleys. Higher gusts to 75 mph possible for 
  wind prone areas.

* Impacts: Hazardous travel is likely for high profile 
  vehicles. Damage to trees and power lines is also possible 
  along with minor structural damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time Secure loose outdoor items such as patio 
furniture, holiday decorations, and trash cans before winds 
increase which could blow these items away. The best thing to do 
is prepare ahead of time by making sure you have extra food and 
water on hand, flashlights with spare batteries and/or candles in 
the event of a power outage.

&&

$$

NVZ003-150600-
/O.CON.KREV.HW.W.0002.000000T0000Z-190215T0600Z/
Greater Reno-Carson City-Minden Area-
Including the cities of Sparks, Gardnerville, and Virginia City
736 PM PST Wed Feb 13 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 PM PST THURSDAY...

* Changes: Updated wording for tonight.

* Timing: Winds will increase late tonight into Thursday with 
  areas of damaging winds expected.

* Winds: South to southwest 15 to 20 mph with gusts to 50 mph.
  Winds increase further Thursday morning to 20 to 35 mph with 
  gusts up to 65 mph for the valleys. Stronger gusts to 70 mph 
  possible on Thursday. Higher gusts to 90 mph possible for wind 
  prone areas.
  

* Impacts: Hazardous travel is expected for high profile
  vehicles. Damage to trees and power lines is also possible 
  along with minor structural damage. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture and trash cans before winds increase which could blow
these items away. The best thing to do is prepare ahead of time
by making sure you have extra food and water on hand, flashlights
with spare batteries and/or candles in the event of a power
outage.

&&

$$

CAZ070-NVZ005-150600-
/O.CON.KREV.HW.W.0002.190214T1200Z-190215T1200Z/
Surprise Valley California-Northern Washoe County-
Including the cities of Cedarville, Fort Bidwell, Empire, 
and Gerlach
736 PM PST Wed Feb 13 2019

...HIGH WIND WARNING REMAINS IN EFFECT FROM 4 AM THURSDAY TO 4 AM
PST FRIDAY...

* Changes: Updated wording for tonight.

* Timing: Winds will increase late tonight into Thursday 
  evening.

* Winds: South to southwest 15 to 25 mph with gusts up to 55 mph.
  Winds increase further Thursday morning to 20 to 30 mph with 
  gusts up to 60 mph for many valleys. Higher gusts to 75 mph 
  possible for wind prone areas.

* Impacts: Hazardous travel is likely for high profile 
  vehicles. Damage to trees and power lines is also possible 
  along with minor structural damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture, holiday decorations, and trash cans before winds
increase which could blow these items away. The best thing to do
is prepare ahead of time by making sure you have extra food and
water on hand, flashlights with spare batteries and/or candles in
the event of a power outage.

&&

$$

NVZ001-150600-
/O.CON.KREV.HW.W.0002.190214T1200Z-190215T0600Z/
Mineral and Southern Lyon Counties-
Including the cities of Hawthorne, Yerington, and Smith Valley
736 PM PST Wed Feb 13 2019

...HIGH WIND WARNING REMAINS IN EFFECT FROM 4 AM TO 10 PM PST
THURSDAY...

* Changes: Updated wording for tonight.

* Timing: Winds will increase late tonight into Thursday evening.

* Winds: South to southwest 15 to 25 mph with gusts to 45 mph.
  Wind prone locations could gust higher than 60 mph. Winds
  increase further Thursday morning to 20 to 30 mph with gusts up
  to 60 mph possible for many valleys. Higher gusts to 80 mph 
  possible for wind prone areas.

* Impacts: Hazardous travel is likely for high profile 
  vehicles. Damage to trees and power lines is also possible 
  along with minor structural damage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture, holiday decorations, and trash cans before winds
increase which could blow these items away. The best thing to do
is prepare ahead of time by making sure you have extra food and
water on hand, flashlights with spare batteries and/or candles in
the event of a power outage.

&&

$$

http://weather.gov/reno

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Feb 13, 4:29 AM PST, 32 minutes earlier.

Area forecast discussion, Feb 13, 4:29 AM PST, 32 minutes before
Area Forecast Discussion
National Weather Service Reno NV
429 AM PST Wed Feb 13 2019

.SYNOPSIS...

A strong Pacific storm will affect the region through Thursday.
Rain, heavy high elevation snow, and damaging winds are expected.
Localized areas of freezing rain are forecast in lower valleys
north of I-80 and mainly east of Fernley. Another, colder storm is
expected Friday into Saturday with heavy mountain snow and
lighter valley snow possible.

&&

.SHORT TERM...

More significant changes have been made to the forecast tonight as
this atmospheric river crashes into the Sierra today.

An Ice Storm Warning was issued for locations east of Fernley and
north of Fallon. Surface temperatures are generally at or below
freezing this morning along Interstate 80 from around Trinity
Junction northeastward to Winnemucca while dew point depressions
are around 4-6 degrees. Expect a period of freezing rain trough
the early morning hours until winds pick up around 10 AM.
Accumulations will be generally around 0.1 inch, but sufficient to
cause travel issues. Some simulations show potential for up to
0.25 inches. There could be a few icy spots around Sand Hill
southeast of Fallon along Highway 50, but this is less certain.
Also less certain are the USA Parkway area and Fernley; models
suggest the occurrence but surface temperatures are generally in
the mid 30s. Still, dewpoint depressions could allow for wet-
bulbing to cool temperatures below freezing with some potential
for ice accumulation on bridges and overpasses - exercise caution
if traveling east of Reno today.

Wind Warnings for the Sierra Front were extended through Thursday.
Wind Advisories were issued for the Basin and Range were raised
for this afternoon, then elevated to Wind Warnings by Thursday.

Precipitation was increased late this morning for the Sierra Front
and for the Basin and Range as models hint at the formation of a
sting jet - an unusually strong area of winds. This strong
impulse could drastically increase spill over into western Nevada
late this morning into early afternoon. Coincidentally, some
Sierra Front locations could also see an increase in damaging wind
gusts above 60 mph; there is some uncertainty here since moisture
will increase so much. This Moisture increases were also
justified by an increase in inland penetrating IVT (Integrated
Vapor Transport around 400-500 kg/ms) suggesting a strong AR for
western Nevada and the Sierra. Analogs are more favorable for
higher accumulations of QPF in western Nevada when IVT approaches
these values.

Whats Happening Now: Snow levels and winds aloft are on the rise
while heavy snow is falling in the Sierra. There have been
multiple closures of roadways from Mono County through
Sierraville. It's best to stay out of the Sierra this morning
while snow levels are still low. Although, rain will be heavy
later lending to its own set of travel difficulties. Along the
Sierra Front of western Nevada, surface conditions are more
tranquil with light blow-over rain occurring. However, 1000 ft
above the valley floor, Low Level Wind Shear has already been
reported. Expect more significant impacts to aviation and please
read the Aviation section below for more details.

Otherwise, the forecast remains a mess of complicated interactions
of rising snow levels, heavy precipitation rain/snow, strong ridge
and surface winds, and potential for some light urban/small
stream. A litany of Advisories and Warnings are in effect with
widespread significant ground and aviation travel issues
expected. Snow loading, whether it rains or snows, will only
increase and are a considerable concern for portions of Mono
County especially around Mammoth Lakes. Another concern will be
roof-alanches; snow falling off of roofs. Rain on snow will make
snow on roofs more susceptible to rapidly sliding of roofs. The
heavy dense snow is capable of killing and people have died for
such events.

Winds are a higher level concern as 80+kts of wind is beginning
to show up in model soundings at 700 mb. Historically, these
speeds have produced some of the more damaging wind events in
Reno. Expect strongest winds this afternoon and more widespread
Thursday. While there will be a period of slower gusts tonight,
the Wind Warning was extended through Thursday for simplicity's
sake.

Snowfall Warnings and Advisories are on track with accumulations
piling up in the Sierra. No significant changes were made to snow
totals.

Snow levels will begin to fall Thursday evening as cold air aloft
moves into the region. Expect snow levels to fall to near all
valley floors Thursday night bringing another round of snow to
most of the region. New Winter Weather Advisories and Warnings
could be issued over the next day or so. Boyd

.LONG TERM...Friday through Tuesday...

I'm calling this chapter...The Storm Continues. A reinforcing cold
front is forecast to move into the region on Friday with another
wave on Saturday. Heavy snow will likely continue on Friday in the
Sierra and there is increasing chances for significant snow
accumulations throughout the foot hills of western Nevada.

Snow accumulations in the Sierra for the second half of this storm
are looking stout. After the rain changes back to snow in
Tahoe/Truckee/Mammoth Lakes elevations, we could see snowfall
accumulations of 1 to 2 feet, or more, with the highest
accumulations expected around the Tahoe region. This portion of the
storm will return to a very cold environment with high snow ratios
and ongoing windy conditions. This increases the concern for
blizzard conditions with very long delays probable in the Sierra,
and extended road closures again possible.

As the storm continues there is an increasing likelihood of a few
more inches of snow in the lowest valleys of Reno and western Nevada
Thursday night into Friday morning. We'll be looking closely at the
potential for another round of winter weather products for the end
of the week for western Nevada, but will hold off for now due to the
number of current products already affect and the initial threat for
strong damaging winds the next 48 hours.

Very cold air is expected to linger well into next week with well
below normal temperatures likely lasting through next week and a
good chance of below normal temperatures lasting through much of
February. As far as precipitation in longer range it does look like
the region will be on the drier side starting next week with a few
cold shots of light snow accumulations possible. This may be good
news for our mountain communities that have been inundated with huge
February snowfalls, and many Nevadans who are "over winter". -Zach

&&

.AVIATION...

A very strong Pacific storm will impact the region through the end
of the week, and to a lesser extent, into the weekend. Conditions
have already deteriorated in the Sierra and are only expected to get
worse through Thursday. Periods of torrential rain, very heavy snow,
and damaging winds should be expected.

The wind in western Nevada could cause extensive delays to air
traffic and periods of downright dangerous flying conditions with
extreme turbulence, very strong low level wind shear, and
unpredictable near-surface rotors. A High Wind Warning is in
affect Wednesday and Thursday. Ridge top winds in excess of 130+
knots are likely with the jet stream over the Sierra strengthening
to 180+ knots as the polar and subtropical jets collide over the
region. This is a particularly dangerous situation for aviation in
the lee of the Sierra over the next few days.

Very heavy precipitation is expected to keep mainly IFR/LIFR
conditions in the Sierra for the next 48+ hours.  Snow levels will
vary considerably during that time period likely changing p-type at
Sierra terminals from snow (now) to rain (today) and back to snow
(Thursday evening). Significant snow accumulations at Sierra
terminals are expected again of 1-2 feet by Friday morning. Snow
accumulations of up to a few inches will again be possible at
KRNO/KCXP as by Friday morning. -Zach

&&

.HYDROLOGY...

Major Rivers in the area are expected to rise significantly but
remain below flood levels as a result of Wednesday and Thursday
rains. Deep dry, and cold snowpacks above ~ 6000-7000 feet will
have the capacity to absorb a significant amount of rain before
releasing any rainfall or contributing any melt. In lower
elevations and on sunny aspects, where the existing snow is
shallow, rain will initially pass through these areas after some
delay, and then start to melt and contribute to runoff. Areas of
primary concern are urban poor drainage areas, lower elevation
streams and terminal lakes in the Valleys. Additionally, mountain
communities where snow may be blocking storm drains and/or
funneling urban runoff into unexpected areas, are areas of
concern. Broader hydrologic impacts are possible with higher than
expected rain-snow elevations and precipitation. Flooding or
debris flows off of burn scars is possible but not likely.
Bardsley

&&

.REV Watches/Warnings/Advisories...
NV...High Wind Warning from 4 AM Thursday to 4 AM PST Friday
     NVZ004-005.

     Winter Weather Advisory until 1 AM PST Thursday NVZ005.

     Winter Storm Warning until 10 PM PST Thursday above 7000 feet in
     NVZ002.

     High Wind Warning from 4 AM to 10 PM PST Thursday NVZ001.

     High Wind Warning from 10 AM this morning to 10 PM PST Thursday
     NVZ003.

     Ice Storm Warning until 10 AM PST this morning NVZ004.

     Wind Advisory from 10 AM this morning to 1 AM PST Thursday
     NVZ004.

CA...Winter Weather Advisory until 1 PM PST this afternoon below 5000
     feet in CAZ071.

     Winter Storm Warning until 10 PM PST Thursday above 5000 feet in
     CAZ071.

     High Wind Warning from 4 AM Thursday to 4 AM PST Friday CAZ070.

     Winter Weather Advisory until 1 AM PST Thursday CAZ070.

     Winter Storm Warning until 10 PM PST Thursday above 7000 feet in
     CAZ072-073.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 12, 11:07 PM PSTIce Storm WarningREVChurchill, Lyon, Pershing, Washoe9 hr
Feb 13, 1:24 PM PSTAreal Flood AdvisoryREVDouglas, Washoe6 hr

Nearby

Wind Advisories in Nevada, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.